Ohio, 2018

Flood in Ohio, January 12 to 13, 2018

January 12 to 13, 2018 · NWS RLX · 1 event in 1 county or zone

Strong moisture advection ahead of a southern stream low pressure system brought a prolonged period of moderate to heavy rainfall across the middle Ohio River Valley. The rainfall started during the afternoon of the 11th, and continued through most of the day on the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Strong moisture advection ahead of a southern stream low pressure system brought a prolonged period of moderate to heavy rainfall across the middle Ohio River Valley. The rainfall started during the afternoon of the 11th, and continued through most of the day on the 12th. Generally 1 to 2 inches of rain fell, however a localized area of 2 to 3 inches fell across northeastern Washington County. Most of this rain immediately turned to runoff due to a combination of frozen and saturated soil, and caused creeks and streams in northeastern Washington County to spill over their banks.

The river gauge on Duck Creek at Whipple rose above the bankfull level of 11 feet early on the 12th, crested just above 15 feet late afternoon on the 12th, and fell below bankfull by mid morning on the 13th. Portions of State Routes 26, 145 and 821 were closed due to the flooding along Duck Creek.

The river gauge on the Little Muskingum River at Bloomfield also rose above bankfull early on the 12th. The river at Bloomfield crested in moderate flood at about 26 feet, or 10 feet above bankfull during the evening of the 12th, and returned to its banks by late morning on the 13th. The flooding on the Little Muskingum resulted in closures due to high water on State Routes 26 and 260. Bloomfield Church Road also had some high water, and a house and store near the Route 260 bridge had minor flooding issues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 12, 12:39 AM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Jan 12, 12:39 AM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1239 AM EST Fri Jan 12 2018

.SYNOPSIS...
A southern stream low pressure develops and moves northeast
across the region Friday into Saturday. Arctic air returns for
the weekend.

&&

.NEAR TERM /THROUGH TODAY/...
As of 745 PM Thursday...

Hi-res models, and the NAM have trended just a touch west with
the area most likely to see the band of moderate rain overnight.
They are now keying in about right on the Ohio River from HTS to
PKB. Have trended this way some with POPs and QPF, but did not
buy in all the way yet...keeping the axis just east of the Ohio
River across far western WV.

As of 200 PM Thursday...

We are becoming increasingly concerned for flooding overnight
across the western West Virginia lowlands. Good upper level
divergence coupled with impressive llvl moisture advection and
a developing ssw to nne deformation band, will allow moderate
rain to quickly develop this evening and continue overnight with
training a distinct possibility. The near term and global
models are rather consistent on where this axis sets up, with
varying QPF amounts within this narrow axis ranging from 1.5
inches to 2.5 inches. With ice still in some rivers and a ground
that is unable to soak up any rain...there is concern for
flooding issues and thus a watch has been issued.

This axis of moderate rain shifts northeast Friday morning and
weakens, leaving much of the area in a lull heading into midday.
Thereafter, the upper trof moves into the middle and upper Ohio
River Valley with the associated cold front crossing into
southeast Ohio. Expect rain to overspread those locations while
areas further east are allowed a chance to warm up into the low
to mid 60s. Rain overspreads the rest of the area during the
afternoon and evening hours as colder air allows for rain to
change to a period of freezing rain and sleet late in the
afternoon across portions of southeast Ohio.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
As of 825 PM Thursday...

Finally getting to the discussion after an outage today.

Expecting the transition of the precipitation to brief ice/sleet
and then snow after 22Z Thursday for the most part. Very little
ice and sleet is expected south/east of the Ohio River, with a
more pure transition of rain to snow expected I79 corridor and
east into the mountains. Snow accumulations are challenging, as
the moisture will be starting its slow exit by the time the
change over takes place. That said, advisory criteria snow in
the lowlands of 2 to 4 inches are expected I79 and west through
southern Ohio and northeastern Kentucky, while less than 2
inches is expected in the mountains. Not expecting a prolonged
upslope event at the end with the lower level moisture exiting
quickly. The cold air filling in behind the low pressure system
will begin another stretch of very cold weather for the middle
Ohio Valley and central Appalachians.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 825 PM Thursday...

With the broad upper cyclone dominating once again over the
eastern CONUS, expecting more of a clipper type system, followed
by moisture plumes off of the Great Lakes. Therefore, the
extended has long duration mountain chance POPs that will likely
fine tune in the coming forecasts as the nature of those plumes
become more clear. Temperatures primarily below freezing for the
extended.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
06Z Friday thru 06Z Saturday...

As of 1230 AM Friday...

Band of moderate to heavy rainfall, particularly near the Ohio
River, will continue through at least 09-12Z, with widespread
MVFR and areas of IFR. Some gradual improvement to VFR after 12Z
as this initial band of precipitation moves out of the area.
However, an additional round of moderate to heavy precipitation
will redevelop again after 15-18Z, starting as rain, then
gradually transitioning to a wintry mix of sleet, snow, and
freezing rain, then to all snow. Expect a gradual worsening of
conditions again after 18Z to widespread MVFR, then IFR/LIFR,
particularly during wintry mix and snow transition.

In addition, gusty winds will develop, particularly after 18-21Z
as the cold front starts to move through the area, with gusts in
the 20 to 30 kt range common, and a gradual shift of winds to a
northwesterly/northerly direction.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of category and precipitation
changes may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                  FRI 01/12/18
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EST 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
CRW CONSISTENCY  L    L    L    L    L    L    L    L    H    H    H    M
HTS CONSISTENCY  H    H    L    M    H    H    H    H    H    H    H    L
BKW CONSISTENCY  L    M    M    L    L    L    L    L    L    L    M    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
PKB CONSISTENCY  M    M    M    M    M    L    H    M    H    H    H    M
CKB CONSISTENCY  H    H    M    M    M    M    M    M    L    L    M    L

AFTER 06Z SATURDAY...
IFR possible in wintry precipitation and low ceilings through
Saturday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 10 AM EST this morning for WVZ005>011-
     013>020-024>034.
     Winter Weather Advisory from 4 PM this afternoon to 10 AM EST
     Saturday for WVZ005>011-013>020-024>032.
OH...Flood Watch until 10 AM EST this morning for OHZ067-075-076-
     085>087.
     Winter Weather Advisory from 4 PM this afternoon to 10 AM EST
     Saturday for OHZ066-067-075-076-083>087.
KY...Flood Watch until 10 AM EST this morning for KYZ101>103-105.
     Winter Weather Advisory from 4 PM this afternoon to 10 AM EST
     Saturday for KYZ101>103-105.
VA...Flood Watch until 10 AM EST this morning for VAZ003-004.

&&

SYNOPSIS...30/26
NEAR TERM...MZ/30
SHORT TERM...26
LONG TERM...26
AVIATION...SL
Hazardous weather outlook, Jan 11, 8:09 PM EST, 7 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
809 PM EST Thu Jan 11 2018

KYZ101>103-105-OHZ067-075-076-085>087-WVZ005>011-013>020-024>032-
130115-
Greenup-Carter-Boyd-Lawrence KY-Morgan-Athens-Washington-Meigs-
Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
809 PM EST Thu Jan 11 2018

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM FRIDAY TO 10 AM EST
SATURDAY...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, northern
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ033-034-130115-
Dickenson-Buchanan-McDowell-Wyoming-
809 PM EST Thu Jan 11 2018

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-083-084-130115-
Perry-Jackson OH-Vinton-
809 PM EST Thu Jan 11 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM FRIDAY TO 10 AM EST
SATURDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ039-040-515>526-130115-
Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
809 PM EST Thu Jan 11 2018

This Hazardous Weather Outlook is for portions of northeast West
Virginia, northern West Virginia and southeast West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A strong and complex low pressure system will cross the area Friday
through Friday night. The system will bring rain with over an inch
possible in some areas. Minor flooding may occur in low lying and
poor drainage areas.

Rain will change to snow overnight Friday night into early Saturday
morning. There could also be freezing rain or sleet in the
transition. Much uncertainty still exists in the overall details,
but slick driving conditions may be an issue by Saturday morning.
Any slick travel that develops could persist Saturday, with
temperatures falling through the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 12, 2:55 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
255 AM EST FRI JAN 12 2018

OHZ075-076-085-WVZ009-010-120945-
Washington-Athens-Meigs-Wood-Pleasants-
255 AM EST FRI JAN 12 2018

...A BAND OF SHOWERS WILL AFFECT NORTHEASTERN MEIGS...WASHINGTON...
SOUTHEASTERN ATHENS...WESTERN PLEASANTS AND WOOD COUNTIES...

At 246 AM EST, Showers were located over Southeast Ohio and extreme
Western West Virginia. Some streams that are seeing strong rises are
Duck Creek and Muskingum River in Washington County Ohio. Other
small streams that flow into the Ohio River are seeing strong rises
as well.   The showers are moving slowly northward.

Locations impacted include...
Parkersburg, Marietta, Belpre, St. Marys, Beverly, Coolville, Vienna,
Williamstown, Belmont, Washington, Tuppers Plains, Lubeck, Boaz,
Mineralwells, Newport, Matamoras, North Hills, Lowell, Macksburg and
Lower Salem.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 170 and 186.
 Interstate 77 in Ohio between mile markers 1 and 17.
 Route 50 in West Virginia between mile markers 1 and 24.

Heavy rainfall is also occurring with these showers, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

A Flood Watch remains in effect. Heavy downpours could cause rapid
rises in water. If rising water is observed, move to higher ground.
Do not drive into areas covered by water.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3963 8145 3963 8142 3960 8139 3959 8135
      3959 8128 3961 8127 3958 8125 3957 8104
      3954 8104 3944 8115 3925 8127 3907 8191
      3939 8187 3940 8185 3949 8182 3948 8171
      3959 8171 3958 8148 3964 8147 3965 8145
TIME...MOT...LOC 0746Z 319DEG 2KT 3946 8158

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Washington

When
January 12, 3:20 AM EST to January 13, 12:00 PM EST
Where
Washington County, 1.38 mi WNW of Warner to 1.76 mi SE of Salem Hall
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
39.575, -81.445

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727224.